Our office will be closed from Dec 20th to Jan 2nd. Happy Holidays!

Do You Suffer with Heartburn? Are Medicines Safe?

Heartburn/GastroEsophageal Reflux Disorder (GERD), is the most common digestive disorder in our society. It resulted in more than 150 million prescriptions in 2012. The most common treatment for GERD are proton pump inhibitors (PPIs). In addition to the millions of people who sought medical care for this problem, others purchased PPIs  and/or the histamine blockers over-the-counter without seeing a doctor. Totaling more than 9 billion dollars.
PPIs prevent the parietal cells in the stomach from making hydrochloric acid (HCL) and intrinsic factor. Although they were originally approved for short-term use, they are being used long term for many conditions. They are also used for the treatment of acute upper gastrointestinal bleeding, Barret’s esophagitis, dyspepsia (ironic since this is often due to insufficient stomach acid production), peptic esophageal strictures, and peptic ulcers.
TV commercials for pharmaceutical drugs contain long lists of problems and warnings for use. Now some of these medications are offered over-the-counter (you don’t need to see a doctor for a prescription). So does that mean they are safe? The truth is long term use may cause some serious health problems. There are so many reports and warnings about PPIs that the US Food & Drug Administration (FDA) has dedicated a webpage to PPIs.
Among the many warnings FDA reports that users of PPIs have increased risk of acquiring Clostridium difficile overgrowth, causing chronic watery diarrhea. This is normally seen with people who have been treated with broad-spectrum antibiotics. The normal gut organisms are destroyed leaving others that are normally in very low numbers to overgrow and cause serious problems. The FDA also warns using PPIs for more that 3 months can lead to magnesium deficiency. This may result in seizures, tremors, spasms, atrial fibrillation, and parathyroid dysfunction that results in low calcium levels. These low calcium levels increase the risk of fractures of the hip, wrist, and spine with the use of these medications. It should be noted that cases of magnesium depletion often require intravenous replacement and hospitalization. The FDA also warns that several other serious health problems have been linked to PPIs. Persons who use high dose of PPIs have a 40% greater risk of acquiring pneumonia.
Another effect of PPIs use is the development of B12 deficiency. The parietal cells in the stomach must function properly for the absorption of B12 to occur. The gastric HCL produced by these cells is critical for the cleavage of B12 from dietary protein. These cells also produce intrinsic factor which allow the B12 to be absorbed. It may take months to see the effects of B12 deficiency, like anemia, nerve damage and visual problems. The most serious problems were seen with patients who took PPIs for 2 years or longer.
As we get older acid and enzyme production in our stomachs decreases. It is well accepted that digestive health is of the utmost importance in maintaining overall health. The gastrointestinal (GI) tract is the most important organ since it is responsible for the absorption of all nutrients needed for our bodies to stay healthy. Gut organisms are very important. Supporting the health of good bacteria is key to good health. The truth is that there are natural ways to treat heartburn and support the growth of good bacteria. There are whole food supplements and natural enzymes that can eliminate heartburn without the use of PPIs. If heartburn is affecting you, seek help from a wellness provider, such as an acupuncturist. They can evaluate your health and give you guidance on the best natural solutions for you.
If you found this information helpful, share it with your friends.

Be Well & Live Happy

Tim O’Brien DA, RN ~ Opus Acupuncture

Leave a Reply